Alert archive / Indiana / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 14, NWS Northern Indiana

May 2, 2018Berrien County, Michigan; LaPorte County, Saint Joseph County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at May 2, 2018, 10:05 PM EDT for Berrien County, Michigan; LaPorte County, Saint Joseph County, Indiana. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2018, 10:05 PM EDT (02:05 UTC)
Expired
May 2, 2018, 10:45 PM EDT
In force
40 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties LaPorte County, IN, Saint Joseph County, IN, Berrien County, MI

The radar

The Northern Indiana radar (KIWX), 99 km from the middle of the area, began a volume at 02:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 2.1 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2018-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1056 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2018-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1056 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1699 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted.

660 
WUUS53 KIWX 030205
SVRIWX
INC091-141-MIC021-030245-
/O.NEW.KIWX.SV.W.0014.180503T0205Z-180503T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
1005 PM EDT WED MAY 2 2018

The National Weather Service in Northern Indiana  has issued a

* Severe Thunderstorm Warning for...
  Northwestern St. Joseph County in north central Indiana...
  Northern La Porte County in northwestern Indiana...
  Berrien County in southwestern Michigan...

* Until 1045 PM EDT/945 PM CDT/

* At 1004 PM EDT/904 PM CDT/, a severe thunderstorm was located over
  Shorewood-Tower Hill, or 16 miles southwest of St. Joseph, moving
  east at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  South Bend, Michigan City, Niles, Buchanan, New Buffalo, Berrien 
  Springs, Stevensville, Dayton and Baroda.

This includes the following highways...
 Interstate 80 in Indiana near mile marker 51, and between mile
markers 53 and 78.
 Interstate 94 in Indiana between mile markers 37 and 45.
 Interstate 94 in Michigan between mile markers 0 and 21.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4173 8691 4174 8692 4187 8681 4194 8670
      4201 8666 4203 8622 4170 8622 4166 8693
      4171 8693
TIME...MOT...LOC 0204Z 262DEG 38KT 4190 8666 

HAIL...1.00IN
WIND...60MPH
 
$$

Brown
1 follow-up statement
292 
WWUS53 KIWX 030230
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
1030 PM EDT WED MAY 2 2018

INC091-141-030240-
/O.CAN.KIWX.SV.W.0014.000000T0000Z-180503T0245Z/
St. Joseph IN-La Porte IN-
1030 PM EDT WED MAY 2 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ST. JOSEPH AND
NORTHERN LA PORTE COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4176 8644 4195 8644 4202 8641 4203 8622
      4176 8622
TIME...MOT...LOC 0230Z 262DEG 38KT 4194 8629 

$$

MIC021-030245-
/O.CON.KIWX.SV.W.0014.000000T0000Z-180503T0245Z/
Berrien MI-
1030 PM EDT WED MAY 2 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM EDT
FOR SOUTHEASTERN BERRIEN COUNTY...

At 1030 PM EDT, a severe thunderstorm was located over Berrien
Springs, or 7 miles north of Niles, moving east at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Niles, Buchanan, Berrien Springs, Bertrand, Dayton and Eau Claire. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4176 8644 4195 8644 4202 8641 4203 8622
      4176 8622
TIME...MOT...LOC 0230Z 262DEG 38KT 4194 8629 

HAIL...1.00IN
WIND...60MPH
 
$$

NWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 7:34 PM EDT, 2 hours 31 minutes earlier.

Area forecast discussion, May 2, 7:34 PM EDT, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
734 PM EDT Wed May 2 2018

.SYNOPSIS...
Issued at 322 PM EDT Wed May 2 2018

A wet period is just ahead with periodic chances for showers and
storms from tonight through Friday, with storms ending early
Friday evening. A few strong to severe thunderstorms are possible,
but widespread severe weather is not expected. Highs will be in
the 70s Thursday through Saturday, then a little cooler Sunday
with highs from 65 to around 70. Little if any rain is expected
this weekend.

&&

.SHORT TERM...(This Evening through Friday)
Issued at 317 PM EDT Wed May 2 2018

Moisture has really increased from the south this afternoon with
dew points climbing to around 60 degrees most areas. Any fire
weather issues will end tonight with a widespread rain. Given
moisture increasing from the south with steeper mid level lapse
rates, surface based CAPEs per SPC analysis had climbed to around
1500 J/Kg over the southern sections of northern Indiana this
afternoon. A stray shower or storm is possible over these area;
however, better chances for showers & storms will be tonight as
upstream convection organizes and moves east along a strong but
slowly moving front. Severe weather parameters appear marginal
tonight through Friday. The Storm Prediction Center has maintained
a marginal risk for severe storms into Friday in this regard.
There may be a break in the showers and storms Thursday before the
second wave moves across the area late Thursday into Friday.
Precipitable water values will rise above 1.5 inches per GFS and
be close to climate maxes for this time of year through Thursday
night. Widespread rainfall amounts between 1 and 2 inches are
likely by late Friday. Locally heavy rainfall and rises on rivers
are likely with some rivers possibly flooding.

&&

.LONG TERM...(Friday Night through Wednesday)
Issued at 317 PM EDT Wed May 2 2018

A tranquil period is ahead for the weekend into early next week.
There is a good chance a weak system will bring some showers
Sunday, but the rest of the period from Saturday through next
Wednesday should be dry with temperatures close to normal.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday Evening)
Issued at 734 PM EDT Wed May 2 2018

VFR through the overnight although continued and sustained moisture
advection into the area along with numerous showers/thunderstorms
will eventually yield MVFR cigs aft daybreak Thu. Thereafter should
remain dry/stable until late aftn/early eve before next chc tsra
takes shape.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Skipper
SHORT TERM...Skipper
LONG TERM...Skipper
AVIATION...T

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, May 2, 5:19 PM EDT, 4 hours 46 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Northern Indiana
519 PM EDT Wed May 2 2018

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-031000-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
519 PM EDT Wed May 2 2018 /419 PM CDT Wed May 2 2018/

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...Tonight

Scattered to numerous thunderstorms tonight. A few storms may
approach severe limits with hail up to 1 inch and wind gusts to 60
mph this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Additional chances for thunderstorms exist toward Thursday evening
and again Friday afternoon. A few strong storms are possible each
period with an isolated severe risk possible.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed this evening.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-031000-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
519 PM EDT Wed May 2 2018

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...Tonight

A few southwest gusts to 25 knots are possible this evening.

Scattered to numerous are expected through evening. A strong to
severe thunderstorm is possible this evening with gusty winds in
excess of 35 knots and hail up to 1 inch in diameter.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Conditions hazardous to small craft may develop Thursday night into
early Friday.

Additional chances for thunderstorms exist Thursday afternoon and
evening with an isolated strong to severe thunderstorm possible.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

In the hours before

Special weather statement, May 2, 9:27 PM EDT, 38 minutes before
Special Weather Statement
National Weather Service Northern Indiana
927 PM EDT WED MAY 2 2018

MIZ077-078-030200-
Berrien-Cass-
927 PM EDT WED MAY 2 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CASS AND
NORTHEASTERN BERRIEN COUNTIES...

At 926 PM EDT, a strong thunderstorm was located near Stevensville,
or 8 miles south of Fair Plain, moving east at 40 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm. At 925 PM EDT, the public reported half inch hail in Bridgman.

Locations impacted include...
Benton Harbor, St. Joseph, Dowagiac, Fair Plain, Berrien Springs,
Stevensville, and Millburg.

This includes Interstate 94 in Michigan between mile markers 20 and
33.

LAT...LON 4207 8622 4207 8605 4201 8599 4187 8650
      4207 8657 4218 8622
TIME...MOT...LOC 0126Z 248DEG 34KT 4196 8645

NWS
Local storm report, May 2, 9:30 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
930 PM EDT WED MAY 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0929 PM     TSTM WND DMG     COLDWATER               41.94N 85.01W
05/02/2018                   BRANCH             MI   EMERGENCY MNGR

            APPX 14-INCH LIMB FROM TREE FELL ACROSS
            ROAD, POWER OUTAGE ON CHURCH ST AT DAUGHERTY
            ST, 2107 HRS.

&&

GH
Local storm report, May 2, 9:31 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
931 PM EDT WED MAY 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TSTM WND DMG     UNION                   41.79N 85.87W
05/02/2018                   CASS               MI   PUBLIC

            ROOF DAMAGE ON GARAGE.

&&

GH
Local storm report, May 2, 9:35 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
935 PM EDT WED MAY 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     TSTM WND DMG     BRISTOL                 41.72N 85.82W
05/02/2018                   ELKHART            IN   PUBLIC

            NUMEROUS TREES LIMBS SNAPPED.

&&

GH
Special weather statement, May 2, 9:46 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Northern Indiana
946 PM EDT WED MAY 2 2018

INZ003-004-MIZ077-030215-
La Porte-St. Joseph-Berrien-
946 PM EDT WED MAY 2 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ST. JOSEPH...
NORTHEASTERN LA PORTE AND SOUTHERN BERRIEN COUNTIES...

At 945 PM EDT/845 PM CDT/, a strong thunderstorm was located near New
Buffalo, or 7 miles north of La Porte, moving northeast at 55 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Michigan City, La Porte, Niles, Buchanan, New Buffalo, Dayton,
Michiana Shores, Grand Beach, Union Pier, and Harbert.

This includes the following highways...
 Interstate 80 in Indiana between mile markers 49 and 69.
 Interstate 94 in Indiana between mile markers 41 and 45.
 Interstate 94 in Michigan between mile markers 0 and 16.

LAT...LON 4194 8662 4193 8642 4184 8622 4175 8636
      4161 8669 4175 8686
TIME...MOT...LOC 0145Z 241DEG 46KT 4171 8670

NWS
Local storm report, May 2, 9:47 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
947 PM EDT WED MAY 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0932 PM     TSTM WND GST     1 NE MOSCOW             42.06N 84.50W
05/02/2018  E65 MPH          HILLSDALE          MI   TRAINED SPOTTER

&&

NDM

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 8:00 PM EDTSevere Thunderstorm WarningIWXSaint Joseph45 min
May 2, 8:28 PM EDTSevere Thunderstorm WarningIWXCass, Saint Joseph47 min
May 2, 8:44 PM EDTSevere Thunderstorm WarningIWXBranch, Saint Joseph46 min
May 2, 8:48 PM EDTSevere Thunderstorm WarningIWXSaint Joseph27 min
May 2, 9:02 PM EDTSevere Thunderstorm WarningIWXBranch28 min
May 2, 9:16 PM EDTSevere Thunderstorm WarningIWXBranch, Hillsdale44 min
May 2, 9:27 PM EDTSpecial Weather StatementIWXCass33 min
May 2, 9:46 PM EDTSpecial Weather StatementIWXBerrien29 min
May 2, 9:53 PM EDTFlash Flood WatchIWXCass11 hr
May 2, 9:57 PM EDTSevere Thunderstorm WarningIWXBerrien48 min
May 2, 10:24 PM EDTSevere Thunderstorm WarningIWXBerrien, Cass, Saint Joseph51 min
May 3, 9:24 AM EDTRiver Flood WarningIWXBranch, Saint Joseph25 hr
May 3, 9:45 AM EDTRiver Flood WarningIWXBerrien5 days
May 2, 8:17 PM EDTAreal Flood AdvisoryIWXLaPorte, Marshall, Starke3 hr
May 2, 8:33 PM EDTSevere Thunderstorm WarningIWXFulton, Kosciusko, Marshall42 min
May 2, 8:49 PM EDTAreal Flood AdvisoryIWXKosciusko, Marshall3 hr
May 2, 8:50 PM EDTSevere Thunderstorm WarningIWXKosciusko, Noble, Whitley40 min
May 2, 9:25 PM EDTSpecial Marine WarningIWX58 min
May 2, 9:49 PM EDTSevere Thunderstorm WarningIWXAllen, DeKalb, Noble24 min
May 2, 10:48 PM EDTSpecial Weather StatementIWXMarshall27 min
May 2, 11:15 PM EDTSpecial Weather StatementIWXKosciusko30 min
May 2, 11:47 PM EDTSpecial Marine WarningIWX43 min
May 3, 12:16 AM EDTSpecial Marine WarningIWX44 min
May 3, 8:09 AM EDTSpecial Weather StatementIWXHuntington, Miami, Wabash36 min
May 3, 1:54 PM EDTRiver Flood WarningIWXAllen, DeKalb6 days

Nearby

Severe Thunderstorm Warnings in Indiana, 2018Severe Thunderstorm Warnings in Michigan, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.